Washington, 2019

Heavy Snow in Washington, January 22 to 23, 2019

January 22 to 23, 2019 · NWS OTX · 34 events in 5 counties and zones

Beginning during the afternoon of January 22nd and continuing through much of the night a cold low pressure system tracked through the region bringing widespread heavy snow to the mountains and valleys of eastern Washington as well as the northern rim of the Columbia Basin. Moderate to locally heavy snow accumulations were noted in the lower elevations of the northern and eastern basin and…

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning during the afternoon of January 22nd and continuing through much of the night a cold low pressure system tracked through the region bringing widespread heavy snow to the mountains and valleys of eastern Washington as well as the northern rim of the Columbia Basin. Moderate to locally heavy snow accumulations were noted in the lower elevations of the northern and eastern basin and Okanogan Valley as this storm system passed through the region. The lowest elevations and farthest south reaches of the Columbia Basin at Wenatchee and the Lewiston/Clarkston area received mainly rain from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 11:56 AM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 22, 11:56 AM PST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1156 AM PST Tue Jan 22 2019

.SYNOPSIS...
A strong weather system will bring moderate to heavy snow
accumulations today and tonight along the East Slopes of the
Cascades as well as most of Eastern Washington and north Idaho.
Central Washington will see much lighter amounts with little to no
snow accumulation for the deep basin and Lewiston area. Expect
dry weather with occasional fog and seasonable temperatures from
Thursday through the weekend.

&&

.DISCUSSION...
After looking at the latest model data, the high wind chances look
minimal across the central Cascades into the western Columbia
Basin. Strong winds do develop late tonight late tonight, although
these winds don't appear to reach the ground. Isolated wind gusts
to 50 mph are possible on exposed ridges on the Cascades and
Waterville Plateau, although widespread strong high winds are not
likely. The high wind watch was cancelled. /rfox.

&&

.AVIATION...
18z: A band of light snow will move swiftly from KCOE into the
central Panhandle through midday with local IFR conditions, MVFR
stratus over KGEG-KSFF bounces around. Awaiting the strong warm
front to bring precipitation and widespread MVFR conditions to the
region late this afternoon and through night. Timing looks to
have slowed slightly with the main impacts arriving by 00z. Could
see a rain snow mix developing from KEAT to KMWH by 00z.
Accumulating snow should arrive early this evening to KGEG-KSFF
and KPUW before switching to a rain snow mix by 06z. Areas of MVFR
rain will be found near KLWS. Gusty winds are possible near KEAT
with wind sheer after 10z while gusty winds look to reach the
surface from KPUW to KLWS. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  32  37  24  36  30 /  80 100  70   0  10   0
Coeur d'Alene  35  31  37  25  35  31 /  80 100  90   0  10  10
Pullman        35  32  39  29  39  31 /  50 100  80  10  10  10
Lewiston       41  38  48  36  45  35 /  20 100  70  10  10   0
Colville       36  28  39  22  39  25 /  60 100  60   0  10   0
Sandpoint      34  30  36  27  35  30 /  70 100  90   0  10  20
Kellogg        34  31  37  29  37  33 /  60 100 100  10  20  20
Moses Lake     37  32  44  29  42  29 /  90  70  10   0   0   0
Wenatchee      35  31  40  32  40  31 /  80  60  30   0   0   0
Omak           34  28  38  26  37  28 /  80  80  30   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 PM this afternoon to 4 PM PST
     Wednesday for Central Panhandle Mountains.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for Lewis and Southern Nez Perce Counties.

     Winter Storm Warning from 4 PM this afternoon to 4 AM PST
     Wednesday for Idaho Palouse.

     Winter Storm Warning from 4 PM this afternoon to 10 AM PST
     Wednesday for Coeur d'Alene Area-Northern Panhandle.

WA...Winter Weather Advisory until midnight PST tonight for East
     Slopes Northern Cascades.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Wednesday for Northeast Blue Mountains.

     Winter Storm Warning until 10 AM PST Wednesday for Northeast
     Mountains.

     Winter Weather Advisory until midnight PST tonight for Okanogan
     Highlands-Okanogan Valley-Upper Columbia Basin.

     Winter Weather Advisory until 4 AM PST Wednesday for Spokane
     Area-Washington Palouse.

&&
Hazardous weather outlook, Jan 22, 12:56 PM PST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1256 PM PST Tue Jan 22 2019

IDZ001-002-004-WAZ037-038-232100-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
1256 PM PST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tonight into Wednesday, heavy mountain snow and widespread valley
moderate to heavy accumulations will be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Heavy mountain snow and widespread valley moderate to heavy
accumulations will be possible Wednesday.

IDZ026-WAZ032-043-232100-
Lewiston Area-Lower Garfield and Asotin Counties-Okanogan Valley-
1256 PM PST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of North Central
Idaho...North Central Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ003-027-WAZ031-033-035-036-232100-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Washington Palouse-Upper Columbia Basin-
Spokane Area-
1256 PM PST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tonight into Wednesday, significant snow accumulations are
possible making the Wednesday morning commute slippery and
potentially hazardous.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Significant snow accumulations are possible making the Wednesday
morning commute slippery and potentially hazardous.

WAZ042-232100-
East Slopes Northern Cascades-
1256 PM PST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Moderate mountain snow is expected this afternoon, overnight into
Wednesday morning. Light valley snow is expected. Gusty winds are
expected early Wednesday morning with the highest gusts on
exposed ridge tops.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

WAZ034-041-044-232100-
Moses Lake Area-Wenatchee Area-Waterville Plateau-
1256 PM PST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A mix of light rain and snow is expected this afternoon into
tonight. Gusty winds are expected early Wednesday morning with
local gusts to 45 mph especially on the Waterville Plateau.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Holden Village recorded 13.2 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at the Entiat Fish Hatchery recorded 5.2 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at the Leavenworth Fish Hatchery recorded 5.0 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Mazama recorded 10.2 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Plain recorded 7.6 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Stehekin recorded 11.0 inches of snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
January 22, 1:00 PM PST to January 23, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Winthrop recorded 10.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The observer at Republic recorded 6.0 inches of snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
January 22, 3:00 PM PST to January 23, 3:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The observer at Davenport recorded 4.2 inches of snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
January 22, 3:00 PM PST to January 23, 3:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The observer at Wibur recorded 4.5 inches of snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
January 22, 3:00 PM PST to January 23, 3:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An observer in Almira recorded 4.0 inches of snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
January 22, 3:00 PM PST to January 23, 3:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Public
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A member of the public near Ritzville recorded 4.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 11 miles south of Wauconda recorded 4.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
SNOTEL
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Gold Axe Camp SNOTEL site recorded 5.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 3 miles west of Boyds recorded 5.6 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
SNOTEL
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The Moses Mountain SNOTEL site recorded 6.0 inches of snow accumulation from this storm.

Heavy Snow, Okanogan Highlands

When
January 22, 3:00 PM PST to January 23, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 8 miles east of Tonasket recorded 8.1 inches of snow accumulation from this storm.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at the Spokane NWS office recorded 4.5 inches of snow accumulation from this storm.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
SNOTEL
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Quartz Peak SNOTEL station recorded 10.0 inches of snow accumulation from this storm.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter 6 miles southeast of Tum Tum reported 5.5 inches of snow accumulation.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public 6 miles north of Airway Heights reported 5.0 inches of snow accumulation.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter in the 5 mile area of Spokane reported 5.0 inches of snow accumulation.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter in northwest Spokane reported 4.9 inches of snow accumulation.

Heavy Snow, Spokane Area

When
January 22, 4:00 PM PST to January 23, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public in Green Acres reported 4.0 inches of snow accumulation.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The observer at Boundary Dam recorded 5.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The observer at Colville recorded 7.2 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer 2 miles northwest of Evans reported 5.5 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter near Colville reported 5.9 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Metaline Falls reported 6.5 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer 8 miles south of Northport reported 6.9 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the Public 6 miles east of Orient reported 7.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the Public near Kettle Falls reported 7.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the Public near Diamond Lake reported 8.0 inches of snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
January 22, 6:00 PM PST to January 23, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the Public near Newport reported 8.0 inches of snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794591, 799165, 799166, 799167, 799168, 799169, 799170, 794594, 794597, 799171, 799179, 799180, 799181, 799182, 799186, 799190, 799198, 794596, 799172, 799174, 799175, 799176, 799177, 799178, 794589, 799184, 799185, 799187, 799191, 799192, 799193, 799194, 799196, 799197.